Winter Weather, Elkhead and Park Mountains
- When
- March 24, 1:00 AM MST to 2:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
A fast moving storm system produced significant snowfall across the northern mountains of western Colorado. SNOTEL and ski resort data indicated widespread accumulations of 5 to 9 inches.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A fast moving storm system produced significant snowfall across the northern mountains of western Colorado. SNOTEL and ski resort data indicated widespread accumulations of 5 to 9 inches. One exception was at the Tower SNOTEL site in the Park Mountains where 14 inches fell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 23, 2:35 PM MST, 10 hours 25 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE GRAND JUNCTION CO 235 PM MST SUN MAR 23 2003 CORRECTED TO ADD HIGHLIGHTS AREA WARMING UP AHEAD OF APPROACHING COLD FRONT STRETCHING ACROSS NORTHWEST UTAH INTO WESTERN WYOMING EARLY THIS AFTERNOON. BREEZY SOUTHWEST WINDS AND AMPLE SUNSHINE EARLY IN THE DAY HAVE HELPED DRIVE TEMPERATURES TO ABOVE NORMAL VALUES WITH LOWER ELEVATIONS REPORTING READINGS IN THE MID 50S TO MID 60S. TONIGHT: BROAD SHALLOW TROF FORECAST TO DRIVE COLD FRONT ACROSS NORTHERN COLORADO LATE. CLOUDS ALREADY FILLING IN ACROSS THE NORTH IN WAA REGION AHEAD OF THE FRONT. NOT EXPECTING MUCH PRECIPITATION OUT AHEAD OF THE FRONT...SO WILL CONTINUE WITH ONLY LOW POPS THIS EVENING INCREASING DURING THE OVERNIGHT AS FRONT DRIFTS SOUTHWARD. ETA CONTINUES TO DEVELOP BULLSEYE OVER ELKHEAD MOUNTAINS TO THE NORTH LATE...SO WILL CONTINUE WITH 2-4 INCH ACCUMULATIONS WITH SLIGHTLY LIGHTER AMOUNTS IN THE EASTERN UINTAH MOUNTAINS. MONDAY: ETA A BIT MORE AGGRESSIVE WITH QPF SUGGESTING SOME FRONTOGENETIC CIRCULATIONS ALONG THE FRONT INITIALLY WITH WELL POSITIONED JET. AVN LESS IMPRESSIVE AND SNOW MODEL NOT ENTIRELY SUPPORTING ETA SNOWFALL AMOUNTS. LAPSE RATES...WHILE UNSTABLE...NOT ALL THAT IMPRESSIVE AND LOOK UPSTREAM AT STRONG MID-LEVEL INVERSION OVER BOI PROVIDES SOME INSIGHT INTO WHY. CONSEQUENTLY...WENT WITH LOW END WINTER WEATHER ADVISORY AMOUNTS FOR THE NORTHERN MOUNTAINS ON MONDAY WHERE SNOWFALL SHOULD PERSIST LONGEST. LOWER ELEVATIONS OF THE NORTH SHOULD SEE RAIN CHANGE OVER TO SNOW AS COLDER AIR FILTERS IN BEHIND THE FRONT...BUT EXPECT THAT MUCH OF THE SNOWFALL WILL MELT INITIALLY SO KEPT ACCUMULATIONS FAIRLY LIGHT ACROSS THE NORTHERN PLATEAU. CENTRAL MOUNTAINS...AND TO A LESSER DEGREE...THE SOUTHERN MOUNTAINS WILL SEE SOME LIGHT ACCUMULATIONS BUT PRESENTLY BELIEVE AMOUNTS WILL BE BELOW ADVISORY CRITERIA. HIGHER CENTRAL VALLEYS WILL BE ON THE LINE BETWEEN RAIN AND SNOW WITH COLDER AIR MOVING IN AROUND MIDDAY AND LEFT OUT ACCUMULATIONS FOR THAT REASON. SOUTHERN ZONES WELL REMOVED FROM BEST DYNAMICS AND MOISTURE SO LEFT SLIGHT CHANCES IN ACROSS THE FOUR CORNERS. TEMPERATURES LIKELY TO BE STEADY BEHIND THE FRONT AND MOST AREAS SHOULD WARM RAPIDLY AHEAD OF THE FRONT... THEREFORE...GENERALLY FOLLOWED ETA MOS GUIDANCE FROM THE I-70 CORRIDOR SOUTH. IN CONTRAST...UNDERCUT COOLER AVN MOS TO THE NORTH. NL MONDAY NIGHT: FAST MOVING SYSTEM QUICKLY DRIES OUT...SO HAVE DIMINISHED POPS THRU THE PERIOD. SNOW LEVELS RANGING FROM VALLEY BOTTOMS NORTH TO 7500 SOUTH IN THE EVENING...WITH SNOW IN ALL BUT THE LOWER SOUTHERN-CENTRAL VALLEYS. ONLY ISOLATED SNOW ALONG THE CONTINENTAL DIVIDE AFTER MIDNIGHT. LITTLE TO NO ACCUMULATION EXPECTED. NORTHWEST BREEZES DECOUPLE OVERNIGHT. TUESDAY-TUESDAY NIGHT: THE IN-BETWEEN PERIOD AS FLOW BACKS FROM NW TO SW IN STRONG WARM ADVECTION AND INCREASING CLOUDS IN THE AFTERNOON. WENT ABOVE MAV GUIDANCE TEMPS FOR BOTH PERIODS. LIGHT WARM-SECTOR QPF PRODUCED BY THE GFS IS LEFT OUT OF THE GRIDS FOR NOW. WEDNESDAY: SW FLOW STRENGTHENS TO WINDY CONDITIONS AS FRONT DIGS NW UTAH. WARM ADVECTION CONTINUES AND WITH THE MOIST LAYER THICKENING...POPS INCREASE ACROSS THE NORTH. WEDNESDAY NIGHT-THURSDAY MORNING: SURFACE FRONT CRASHES INTO THE NORTHERN CWA AND HAVE INCREASED POPS ACROSS THE NORTH. ALSO HAVE INCREASED THURSDAYS POPS INTO THE LIKELY CATEGORY ACROSS THE MOUNTAINS AS THE THE FRONT IS PROGGED TO PROGRESS AS FAR SOUTH AS THE NORTHERN SAN JUAN MTNS. RAMEY THURSDAY/FRIDAY...MEDIUM RANGE MODELS CONTINUE TO STRUGGLE WITH THE INCOMING SHRTWV TROUGH IN REGARDS TO SPEED AND STRENGTH AS IT TRIES TO CLOSE OFF. EARLIER RUNS HAD THE SYSTEM CLOSING OFF IN THE VICINITY OF THE 4-CORNERS...THEN TRANSITIONED TO A MORE OPEN WAVE AND NOW WERE SEEING A LOW FORMING OVER THE MIDWEST BY FRIDAY. IN ANY CASE...ENOUGH MOISTURE WL BE PRESENT AND COMBINED WITH DEEP NW FLOW...CAA...INSTABILITY AND OROGRAPHICS...STILL EXPECT CHC POPS FOR MOST MTN AND VALLEY LOCATIONS BOTH DAYS. SATURDAY/SUNDAY...NW FLOW ALOFT IS EXPECTED TO BE IN PLACE WITH ENOUGH MOISTURE TO KEEP OROGRAPHIC SHOWERS FOR THE NRN PORTIONS OF THE FA. SRN ZONES ARE EXPECTED TO BE DRY. JDC .GJT...WINTER WEATHER ADVISORY MONDAY FOR COLORADO ZONES 4/13.
COZ001>014-017>023-UTZ022>025-027>029-241300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 530 AM MST SUN MAR 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... SNOW WILL FALL OVER MOST MOUNTAIN LOCATIONS OF WESTERN COLORADO AND EASTERN UTAH ON MONDAY AS A FAST MOVING COLD FRONT MOVES THROUGH THE REGION. SNOWFALL AMOUNTS FROM 2 TO 6 INCHES ARE EXPECTED WITH LOCALLY HEAVIER AMOUNTS POSSIBLE ALONG WEST FACING SLOPES. ANOTHER ROUND OF SNOW...POSSIBLY HEAVY...WILL BE POSSIBLE OVER THE MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH STARTING LATE WEDNESDAY AFTERNOON AND CONTINUING THROUGH THURSDAY AS A STRONG PACIFIC STORM MOVES INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. COLTON
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348969, 5348970.